Kansas, 2016

Flash Flooding and Flood in Kansas, September 3 to 6, 2016

September 3 to 6, 2016 · NWS GID · 14 events in 3 counties and zones

Excessive rainfall resulted in flash flooding and river flooding on this Saturday night, with the river flooding lasting into Tuesday. Isolated thunderstorms initiated over northwest Kansas late Saturday afternoon, near the Nebraska state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$1.5 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Excessive rainfall resulted in flash flooding and river flooding on this Saturday night, with the river flooding lasting into Tuesday. Isolated thunderstorms initiated over northwest Kansas late Saturday afternoon, near the Nebraska state line. Initially, the first storms moved to the northeast, but then they slowed and began drifting to the southeast. Other storms began developing around 6 p.m. CST, and exhibited multi-cell characteristics. By 8 p.m. CST, multiple cell mergers had resulted in a pair of small thunderstorm clusters oriented west-northwest to east-southeast, from Hitchcock County Nebraska to Graham County Kansas. Shortly thereafter, other storms erupted between these two clusters, resulting in the completion of a common cold pool. The westernmost cluster, over Hitchcock and Red Willow Counties in Nebraska, became mobile and accelerated to the southeast, merging with downstream storms, and eventually evolving into a short squall line affecting Rooks and Osborne Counties in north central Kansas. The southern edge of the cold pool remained quasi-stationary, with storms propagating southeastward along and to the north of it. Repeated thunderstorm activity, as well as the slow movement of the storms, resulted in excessive rainfall over Rooks and Osborne Counties as well as several other counties to the south, west, and northwest. The squall line took nearly 2.5 hours to cross Rooks County, moving at a speed near 16 mph. Three to seven inches of rain fell across portions of Phillips, Rooks, and Osborne Counties in less than six hours. Flash flooding resulted in numerous roads covered by water in Phillips and Rooks Counties. Some culverts were even washed out in parts of Rooks County. The runoff into the basin of the North Fork of the Solomon River resulted in rapid rises. At the river gauge near the town of Glade, the river had been running a little below 3 feet in the preceding days. Water levels began rising at that gauge early Sunday afternoon. In less than 3 hours, the river reached bankfull and went into flood at 11 feet. The crest occurred Sunday night with major flooding occurring. Soil moisture had been at or above normal preceding this event, with above normal rainfall over much of north central Kansas in the month of August.

This event occurred in the warm sector of a low pressure system over central Canada. Its trailing cold front was well-upstream from the Dakota's southwest into the Nebraska Panhandle, then west through Wyoming into Utah. High pressure was over the Northeast United States. An anomalous moisture plume existed in the return flow over the Plains. The 00Z Dodge City sounding indicated a precipitable water value of 1.46 inches, which was above the 90th percentile of all PW observations for the date. West-southwest flow prevailed aloft from the Desert Southwest to the Great Lakes, with a longwave trough along the West Coast, and a ridge over the eastern United States. A weak/subtle shortwave trough appeared to be moving through. Just prior to the thunderstorms moving into north central Kansas, temperatures were in the 70s, with dewpoints in the lower to middle 60s. Mid-level lapse rates were poor, but MUCAPE was still 1000-1500 J/kg. The low-level jet was 35-40 knots over western Kansas. Effective deep layer shear was between 40 and 45 knots, despite weak mid-level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 3, 5:17 PM CST, 43 minutes earlier.

Area forecast discussion, Sep 3, 5:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 PM CDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow is over the Cntrl Plains with a longwave trof
along the W coast and a ridge over Ern N America. A subtle
shortwave trof was over CO. This trof will cont E and cross the
fcst area this eve. Another shortwave trof is fcst to eject out of
the base of the Wrn trof tomorrow and lift NE into Neb/SD late in
the afternoon.

Surface: A slow-moving cool front extended from Canadian low pres
thru the Dakota's and then WSW across WY-UT-NV. Strong high pres
was over the GtLakes. This front will move very little thru
tomorrow...but the temp grad along it will sharpen/strengthen. The
fcst area will be in the warm sector thru tomorrow.

Another cloudy/dreary day for much of the fcst area...one of svrl
recently in this predominantly cool pattern that began back on Aug
19th. Shwrs (with a few embedded tstms) have been very productive
over the SE 1/3 of the fcst area. The highest we've seen is over
1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve.

Tonight: Highly uncertain. How much does cloud cover erode before
sunset? With this stratus lingering into the late afternoon...it
virtually guarantees it will rapidly expand/reform where clouds
decrease late afternoon/evening. Pres grad/winds should keep fog
from being too much of a problem.

Can't rule out a few shwrs/tstms developing within strong low-lvl
jet.

Sun: Probably widespread low clouds and some light fog. Gradual
improvement/clearing...but if it's delayed we may be too warm on
temps. Any sct tstm activity that develops tonight could linger
into the morning hrs Sun before exiting into Ern Neb.

Breezy S winds (15-25 mph with higher gusts).

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow will prevail here thru Tue. The Wrn trof will
deamplify and height falls will spread E across the Nrn USA with a
broad trof developing (almost zonal at times). What's left over
the Wrn trof lifts thru the Nrn Plains Wed followed by a strong
trof Fri.

Surface: height falls will allow the cool front to sink S and E.
It will enter the fcst area Mon night and become quasi-
stationary...oscillating back and forth across Neb/KS thru Thu.
Another cool front will move in from the NW Thu night... merging
with the preceding front and shoving it far S and E of the fcst
area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains
in its wake.

With the front around...in theory we should have svrl chances for
decent rainfall...but as usual not everyone will get it. And given
the recent dryness over S-cntrl Neb...am hesitant to get hopes up
much. It's just too difficult to have any confidence in tstm
potential without QG forcing to help.

Temps will average warmer than normal until the second front plows
thru Thu night. Then temps will turn a little cooler than normal.

In the interest of getting this out in time...please see our
assessment of svr wx potential in the HWO.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Sep 3 2016

Some breaks in the cloud cover in the area at TAF issuance time
but expect stratus to fill in again later tonight. Should drop to
MVFR and possibly IFR towards sunrise but will stay on
conservative side for now. Some storms have developed over
northwest KS late this afternoon and will need to monitor
progression as the evening wears on. LLWS could also be a factor.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Ewald
Hazardous weather outlook, Sep 3, 5:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SAT SEP 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
645 PM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR
A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR
FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE
THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL
UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY
MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND
LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL
THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE
LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR
SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT.
CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS
CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

The radar

The Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, 4 mi WNW of Plainville
Reported by
COOP Observer
Coordinates
39.252, -99.369

A storm total rainfall amount of 5.80 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Phillips

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Phillips County, Logan
Reported by
COOP Observer
Coordinates
39.670, -99.570

A storm total rainfall amount of 4.10 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Osborne

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Osborne County, Natoma
Reported by
COOP Observer
Coordinates
39.180, -99.020

A storm total rainfall amount of 3.78 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Phillips

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Phillips County, Logan
Reported by
Mesonet
Coordinates
39.670, -99.570

A storm total rainfall amount of 3.50 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Phillips

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Phillips County, Prairie View
Reported by
Mesonet
Coordinates
39.830, -99.570

A storm total rainfall amount of 4.18 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, 1 mi SE of Palco
Reported by
Mesonet
Coordinates
39.240, -99.557

A storm total rainfall amount of 4.55 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, 4 mi ESE of Palco
Reported by
Mesonet
Coordinates
39.228, -99.501

A storm total rainfall amount of 5.10 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, 4 mi N of Damar
Reported by
Mesonet
Coordinates
39.378, -99.580

A storm total rainfall amount of 4.14 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, Plainville
Reported by
Law Enforcement
Coordinates
39.230, -99.300

A storm total rainfall amounts up to 6 to 6.50 inches were reported around town, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Rooks

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Rooks County, Damar
Reported by
CoCoRaHS
Coordinates
39.320, -99.580

A storm total rainfall amount of 5.52 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Heavy Rain, Osborne

When
September 3, 6:00 PM CST to September 4, 6:00 AM CST
Where
Osborne County, 7 mi NNE of Natoma
Reported by
CoCoRaHS
Coordinates
39.274, -98.970

A storm total rainfall amount of 3.28 inches was reported, most of which fell between 8 p.m. and 2 a.m. CST.

Flash Flood, Phillips

When
September 3, 11:00 PM CST to September 4, 5:00 AM CST
Where
Phillips County, 5.36 mi NW of Logan to 4.93 mi SSW of Logan
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.734, -99.627

Storm total rainfall amounts of 3 to 5 inches of rain were reported. Emergency management reported that numerous county roads were covered in water, as was portions of Highway 9 in the Logan area. Though the flash flood threat waned, flooding along the North Fork of the Solomon River continued on for a couple days due to very heavy rainfall upstream of Phillips County.

Flash Flood, Rooks

When
September 4, 2:15 AM CST to 8:15 AM CST
Where
Rooks County, 2.5 mi NNW of Damar to 4.79 mi NE of Codell
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.354, -99.596

Storm total rainfall amounts of 4 to 7 inches were reported. Emergency management reported numerous county roads covered in water across the area and a few culverts were washed out.

Flood, Phillips

When
September 4, 3:35 PM CST to September 6, 6:47 AM CST
Where
Phillips County, 3.25 mi WSW of Logan to 3.36 mi WNW of Speed
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
39.655, -99.628

Very heavy rain fell over the southern half of Norton County, the northern half of Graham County and far western portions of Phillips County during the late night hours of September 3rd and into the morning of the 4th. The runoff from this rain resulted in major flooding of the North Fork Solomon River. The river gauge located just south of Glade was above flood stage of 11 feet for almost 48 hours, and a new record crest occurred with a stage of 18.55 feet at 1:45 a.m. CST on September 5th. Area roads already affected by flash flooding during the early morning hours of the 4th saw no relief as the water upstream passed through, and a Labor Day event in the town of Logan was cancelled due to area road conditions.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658716, 658720, 658721, 658722, 658724, 658726, 658730, 658732, 658734, 658735, 658737, 658698, 658706, 658708.